Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 191, NWS Bismarck, ND

July 30, 2006Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 30, 2006, 9:55 PM CDT for Pierce County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2006, 9:55 PM CDT (02:55 UTC)
Expired
Jul 30, 2006, 10:45 PM CDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Pierce County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
4054 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:10 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 30, 3:10 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT SUN JUL 30 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
THUNDER THREAT...FIRE WEATHER AND TEMPERATURES CONTINUE TO BE MAIN
FOCUS OF FORECAST. NAM SEEMED TO HAVE BEST HANDLE ON PRECIP AND
WINDS IN THE SHORT TERM...SO HAVE FOLLOWED FOR THE FIRST 24 TO 36
HOURS. THEN USED GFS THROUGH WEDNESDAY.

WILL CONTINUE THE HEAT ADVISORY THIS EVENING...WILL MAKE A LAST
MINUTE DECISION ON A RED FLAG WARNING ALONG THE SD BORDER. A FEW
LOCATIONS STARTING TO MIX OUT WITH FALLING DEW POINTS AND GUSTY
WINDS.

GOOD LOW LEVEL MOISTURE WITH A COLD FRONT TO BREAK THE CAP AND
PROVIDE LIFT...SHOULD GIVE A CHANCE FOR THUNDERSTORMS TONIGHT AND
INTO MONDAY MORNING. SOME COULD BE SEVERE. EXPECT GUSTY NORTHWEST
WINDS ON MONDAY...BUT BELIEVE RH VALUES WILL STAY HIGH ENOUGH SO
THAT RED FLAG NOT NEEDED.

COLD FRONT SHOULD SWEEP INSTABILITY THREAT SOUTH AND EAST OF AREA
FOR MONDAY NIGHT AND TUESDAY MORNING. SO HAVE REMOVED PRECIP CHANCES
FOR THOSE PERIODS. HOWEVER...UPPER LEVEL SHORT WAVE TROUGH AND
RETURN FLOW OF MOISTURE WILL BRING A CHANCE FOR THUNDERSTORMS FOR
TUESDAY AFTERNOON AND EVENING. WILL KEEP WEDNESDAY DRY. EXPECT HIGHS
TUESDAY AND WEDNESDAY TO BE MAINLY IN THE 80S.

.LONG TERM...
THE MID LEVEL RIDGE BREAKDOWN AND QUASI ZONAL FLOW THAT SETS UP MID
WEEK HOLDS INTO THE WEEKEND. KINKS IN THE FLOW ARE STILL FORECAST TO
TRAVERSE IT WITH TIMING AND INTENSITIES A PROBLEM. WHAT LOOKED LIKE
THE BEST CHANCE OF DEEP MOIST CONVECTION...THURSDAY NIGHT...IS NOW
NOT LOOKING SO PROMISING. BETTER CHANCE HAS SHIFTED TO SUNDAY.
CONFIDENCE IN TIMING IS LOW AND SUBSEQUENTLY THE BEST FORECAST IS
ONE THAT MAINTAINS A DEGREE OF CONTINUITY FOR NATIONAL WEATHER
SERVICE CUSTOMERS AND PARTNERS. UNDER THIS MID LEVEL FLOW PATTERN
ABOUT THE ONLY HIGH CONFIDENCE AREA IS TEMPERATURE...LIKELY IN THE
80S FOR HIGHS AND 50S FOR LOWS.

GUIDANCE INDICATES THAT AUGUST WILL OFFER NO WIDESPREAD OR LONG
LASTING RELIEF FROM THE ONGOING DRY SUMMER.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ034-
NDZ035-NDZ036-NDZ037-NDZ041-NDZ042-NDZ044-NDZ045-NDZ046-NDZ047-
NDZ048-NDZ050-NDZ051.

RED FLAG WARNING ALONG THE SOUTH DAKOTA BORDER UNTIL 9 PM CDT...
8 PM MDT...THIS EVENING.

&&

JF/JPM
Hazardous weather outlook, Jul 30, 3:51 PM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT SUN JUL 30 2006

NDZ034>037-312100-
MORTON-BURLEIGH-KIDDER-STUTSMAN-
351 PM CDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT ADVISORY REMAINS IN EFFECT THIS EVENING WITH TEMPERATURES BETWEEN
100 AND 110. THERE IS A SMALL CHANCE FOR SEVERE THUNDERSTORMS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ001>005-009>013-017>023-025-031>033-312100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-
351 PM CDT SUN JUL 30 2006 /251 PM MDT SUN JUL 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SMALL CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ040>048-050-051-312100-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
351 PM CDT SUN JUL 30 2006 /251 PM MDT SUN JUL 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RED FLAG WARNING IN EFFECT THIS EVENING. HOT TEMPERATURES...GUSTY
WINDS AND LOW HUMIDITIES WILL CAUSE A SIGNIFICANT WILDFIRE THREAT.
A HEAT ADVISORY IS ALSO IN EFFECT THROUGH THIS EVENING. THERE IS
A SMALL CHANCE FOR SEVERE THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JF

In the hours before

Local storm report, Jul 30, 9:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
936 PM CDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             6 WSW PICK CITY         47.48N 101.58W
07/30/2006  E0.75 INCH       MERCER             ND   TRAINED SPOTTER

            ENDED 915 PM CDT

&&

KWELK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:42 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer54 min
Jul 30, 10:03 PM CDTSevere Thunderstorm WarningBISSheridan57 min
Jul 30, 10:28 PM CDTSevere Thunderstorm WarningBISWells35 min
Jul 31, 2:12 AM CDTSevere Thunderstorm WarningBISWilliams63 min
Jul 31, 4:55 AM CDTRed Flag WarningBISAdams, Billings, Bowman, Burleigh, Dunn, Emmons and 14 more14 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.